Anticoagulation with warfarin may result be associated with increased risk of bleeding if certain risk factors are present.
Risk factors for hemorrhage during warfarin therapy:
(1) increasing age
(2) uncontrolled hypertension (systolic blood pressure > 180 mm Hg, or diastolic blood pressure > 100 mm Hg)
(3) alcohol excess
(4) liver disease
(5) poor drug or clinical compliance
(6) bleeding lesions (peptic ulcer, etc.)
(7) concurrent coagulopathy (coagulation factor defect, thrombocytopenia)
(8) concomitant use of aspirin
(9) change in diet, with reduction in vitamin K intake
• The risk of warfarin-associated hemorrhage is low if no risk factors are present.
• The risk of bleeding increases as the number of risk factors increase.
To read more or access our algorithms and calculators, please log in or register.
Purpose: To identify risk factors for excessive bleeding in patients taking warfarin.
Specialty: Hematology Oncology, Clinical Laboratory, Clinical Pharmacology
Objective: risk factors, adverse effects
ICD-10: I74, I81, I82, O88,